Bone drug may raise risk of esophageal cancer

0 Shares

Fosamax linked to cancerFosamax, which is commonly prescribed to treat osteoporosis, may raise a person’s risk of developing cancer of the esophagus, according to an FDA warning.

More research should be done to explore a potential connection between bisphosphonate medications and cancer, the FDA’s Diane Wysowski wrote in a letter published in the New England Journal of Medicine.

Fosamax is manufactured by Merck and is used to increase bone mass among patients who have osteoarthritis.

According to Wysowski, a total of 23 people taking Fosamax in the U.S. have developed esophageal tumors and eight have died since the drug hit the market in 1995. Similar numbers have been noted in Europe and Japan.

Meanwhile, a separate study published in the Journal of the American Dental Association this week linked bisphosphonates to osteonecrosis of the jaw (ONJ).

Those with ONJ suffer from pain, swelling, infection, loose teeth and exposed bone. Dr. Parish Sedghizadeh of the University of Southern California School of Dentistry said that the condition is much more common than was previously thought among people taking drugs similar to Fosamax.
ADNFCR-1961-ID-18954531-ADNFCR

Personal Liberty News Desk